Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Grand Rapids, MI

July 3, 2012Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 3, 2012, 5:06 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 5:06 PM EDT (21:06 UTC)
Expired
Jul 3, 2012, 5:30 PM EDT
In force
24 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 66 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:07 PM EDTTSTM WND DMG2 Ese Stockbridge, MI4 FOOT DIAMETER TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS53 KGRR 032106
SVRGRR
MIC065-075-032130-
/O.NEW.KGRR.SV.W.0038.120703T2106Z-120703T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
506 PM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN...
  NORTHEASTERN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 530 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR STOCKBRIDGE..AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STOCKBRIDGE...        WATERLOO TWP...       MUNITH...
  WATERLOO...           MILLVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4232 8413 4237 8430 4254 8423 4252 8414
      4239 8412
TIME...MOT...LOC 2106Z 287DEG 25KT 4242 8414
WIND...HAIL 60MPH 1.00IN

$$

LAURENS
1 follow-up statement
838 
WWUS53 KGRR 032121
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
521 PM EDT TUE JUL 3 2012

MIC065-075-032132-
/O.EXP.KGRR.SV.W.0038.000000T0000Z-120703T2130Z/
INGHAM MI-JACKSON MI-
521 PM EDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND
SOUTHEASTERN INGHAM COUNTIES WILL EXPIRE AT 530 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4232 8413 4237 8430 4254 8423 4252 8414
      4239 8412
TIME...MOT...LOC 2122Z 287DEG 25KT 4239 8400

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT TUE JUL 3 2012

.SYNOPSIS...
ISSUED AT 330 PM EDT TUE JUL 3 2012

AN ISOLATED SHOWER OR THUNDERSTORM CANNOT BE RULED OUT TONIGHT AND
WEDNESDAY BUT MOST LOCATIONS WILL NOT RECEIVE ANY RAINFALL. AN UPPER
LEVEL RIDGE WILL AMPLIFY OVER THE UPPER MIDWEST AND GREAT LAKES
REGION MID TO LATE WEEK BRINGING HOT AND HUMID CONDITIONS.  THE NEXT
BETTER CHANCE FOR ANY THUNDERSTORMS WILL NOT COME UNTIL THE WEEKEND
WHEN A COLD FRONT WILL MOVE THROUGH. TEMPERATURES WILL FINALLY COOL
TO NEAR NORMAL BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 330 PM EDT TUE JUL 3 2012

PRIMARY SHORT TERM FCST CONCERNS INVOLVE DETERMINING JUST HOW HOT IT
WILL BECOME WEDNESDAY THROUGH FRIDAY. NO HEADLINE CHANGES WERE
NECESSARY. FCST TWEAKS INCLUDED BUMPING POPS DOWN TO SLIGHT CHC FOR
LATE THIS AFTN/TONIGHT.

MAIN CONCERN THROUGH THE NEAR TERM IS CERTAINLY THE DEVELOPING HEAT
WAVE MID TO LATE WEEK. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT
ACROSS OUR SOUTHERN TWO TIERS OF COUNTIES WHERE SFC TEMPS HAVE
ALREADY REACHED THE MID 90S. THIS WARNING REMAINS IN EFFECT ALL THE
WAY THROUGH FRIDAY NIGHT FOR THOSE COUNTIES.

FURTHER NORTH AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT WEDNESDAY
THROUGH FRIDAY FOR OUR NORTHERN FOUR TIERS OF COUNTIES. CONCERNING
THAT 12Z MET GUIDANCE NUMBERS ARE TRENDING EVEN HOTTER BUT LOOK A
FEW DEGREES TOO HOT... WHILE 12Z MAV/MEX GUIDANCE LOOKS WAY TOO
COOL. THANKS FOR EXTENSIVE COORD ON HEAT HEADLINES DTX/APX/IWX.

IT WILL BE A HOT FOURTH OF JULY AND THE HOTTEST DAYS STILL LOOK TO
BE THURSDAY/FRIDAY WHEN H8 TEMPS WILL MODERATE TO 23-25 C.
SOME 100 DEGREE MAXES ARE LIKELY ACROSS PORTIONS OF OUR FCST AREA AS
EARLY AS TOMORROW AND ESPECIALLY FOR THURSDAY/FRIDAY.

HAVE TWEAKED POPS DOWN TO JUST A SLGT CHC OF A SHOWER OR STORM
TONIGHT WITH OVERALL HIGHER RESOLUTION SHORT RANGE GUIDANCE TRENDS
SHOWING LITTLE CONVECTIVE POTENTIAL. NO DEVELOPMENT NOTED UPSTREAM
AND SOME NVA IS WORKING IN ALOFT ALONG WITH MODERATING MID LEVEL
TEMPS SUCH THAT A WEAK CAP IS ALSO ALREADY DEVELOPING.

WILL MAINTAIN SLGT CHC POPS FOR TSTORMS WEDNESDAY WITH A SFC TROF IN
THE AREA AND 12Z ECMWF SHOWING POTENTIAL FOR A FEW SHOWERS/STORMS IN
THE VICINITY OF THAT TROF AXIS. BEYOND THAT HOT/HUMID CONDITIONS
ANTICIPATED WEDNESDAY NIGHT/THURSDAY IN SUBSIDENCE UNDER THE UPPER
RIDGE AND LIKELY CAPPED BY WARM AIR ALOFT.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 330 PM EDT TUE JUL 3 2012

UPPER PATTERN WILL BEGIN WITH AN UPPER RIDGE OVERHEAD...WITH HEIGHTS
IN EXCESS OF 590 DM/S. 850MB TEMPS VIA THE ECMWF FOR FRIDAY ARE
FORECAST TO BE NEAR +25C WHICH WOULD YIELD TEMPERATURES AROUND 100F.
HAVE FORECAST HIGHS FOR FRIDAY RANGING ROM THE LOW TO MID 90S NORTH
TO THE UPPER 90S SOUTH. THE UPPER PATTERN CHANGES QUITE A BIT INTO
EARLY NEXT WEEK AS THE RIDGE RETROGRADES WEST AND TROUGHING TAKES
HOLD OVER THE GREAT LAKES. SUNDAY THROUGH TUESDAY...850MB TEMPS COOL
INTO THE MIDDLE TEENS C...WHICH SHOULD BRING HIGH TEMPERATURES BACK
TO SEASONABLE VALUES IN THE LOWER 80S.

AT THE SURFACE...A WEAK TROUGH WILL PRESS INTO THE AREA ON
FRIDAY...WITH A MORE SUBSTANTIAL FRONT SLIDING THROUGH THE REGION
OVER THE WEEKEND. AT THIS POINT EXPECTING THE BEST CHANCES FOR
PRECIPITATION FRIDAY NIGHT THROUGH SATURDAY NIGHT AS THE MAIN FRONT
WORKS THROUGH. THE ECMWF HAS SURFACE RIDGING TRYING TO BUILD IN FOR
EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 211 PM EDT TUE JUL 3 2012

TWO MAIN ISSUES TO DEAL WITH THROUGH THIS TAF PERIOD ARE CHANCES
FOR THUNDERSTORMS THIS AFTERNOON AND EVENING AND POTENTIAL FOR
SOME LIGHT HAZE/FOG TONIGHT.

IN TERMS OF STORMS...THREAT IS NOT GREAT...BUT IT STILL EXISTS AS
HEATING OF THE DAY MAY LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT.
FOR NOW...HAVE VICINITY THUNDER MENTIONED AT KGRR AND TAF SITES TO
THE SOUTH AND EAST. AFTER ABOUT 00Z OR SO NOT EXPECTING THUNDER
THE REST OF THE NIGHT OR INTO TOMORROW MORNING.

EXPECTING SOME LIGHT HAZE AND FOG TO DEVELOP LATE TONIGHT IN THE
09Z-15Z TIME FRAME IN A MOIST AIR MASS. OTHERWISE EXPECTING VFR
CONDITIONS OUTSIDE OF THE MORNING FOG/HAZE.

&&

.MARINE...
ISSUED AT 330 PM EDT TUE JUL 3 2012

FAIRLY MINIMAL WIND/WAVE ACTION THROUGH MIDWEEK DUE TO THE WEAK
PRESSURE GRADIENT. ISOLATED THUNDERSTORMS MAY POSE A HAZARD TO
MARINERS TONIGHT INTO WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 330 PM EDT TUE JUL 3 2012

NO HYDRO CONCERNS. ANTECEDENT RIVER LEVELS ARE VERY LOW AND
PREDOMINANTLY HOT/DRY CONDITIONS EXPECTED MID TO LATE WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING UNTIL 8 AM EDT SATURDAY FOR MIZ064>067-
     071>074.

     EXCESSIVE HEAT WATCH FROM WEDNESDAY MORNING THROUGH SATURDAY
     MORNING FOR MIZ037>040-043>046-050>052-056>059.

LM...NONE.
&&

SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...DUKE
AVIATION...DUKE
HYDROLOGY...LAURENS
MARINE...LAURENS
Hazardous weather outlook, Jul 3, 11:09 AM EDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 AM EDT TUE JUL 3 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-041515-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1109 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER IS POSSIBLE THIS AFTERNOON. LARGE HAIL AND DAMAGING
WIND GUSTS ARE THE MAIN THREATS. STORM MOTION WILL BE FROM WEST TO
EAST AT ABOUT 40 MPH. HEAT INDICES WILL LIKELY REACH OR EXCEED 100
THIS AFTERNOON AND EARLY EVENING SOUTH OF THE INTERSTATE 96
CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES COULD REACH OR EXCEED 100 DEGREES DURING THE
AFTERNOON AND EARLY EVENING HOURS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LMZ844>849-041515-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1109 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS COULD POSE A HAZARD TO MARINERS TODAY.
SOME PATCHY FOG IS ALSO POSSIBLE MID TO LATE WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LAURENS

In the hours before

Local storm report, Jul 3, 4:10 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     EXCESSIVE HEAT   4 SSE KALAMAZOO         42.23N 85.56W
07/03/2012  M101 F           KALAMAZOO          MI   ASOS

&&

MKALEMBK
Special weather statement, Jul 3, 4:54 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
454 PM EDT TUE JUL 3 2012

MIZ067-074-032200-
INGHAM-JACKSON-
454 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER SOUTH CENTRAL INGHAM COUNTY...
MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  STOCKBRIDGE BY 500 PM EDT...
  WATERLOO BY 505 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4233 8413 4239 8440 4256 8435 4254 8414
      4245 8414 4239 8412
TIME...MOT...LOC 2054Z 283DEG 29KT 4245 8425

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:10 AM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta, Osceola65 min
Jul 3, 3:45 AM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Montcalm60 min
Jul 3, 4:40 AM EDTSpecial Weather StatementGRRGratiot50 min
Jul 3, 5:32 AM EDTSpecial Weather StatementGRRLake, Osceola58 min
Jul 3, 6:35 AM EDTSpecial Weather StatementGRRClare55 min
Jul 3, 10:46 AM EDTExcessive Heat WatchGRRClare, Clinton, Gratiot, Ionia, Isabella, Kent and 9 more17 hr
Jul 3, 10:46 AM EDTExcessive Heat WarningGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more4 days
Jul 3, 4:54 PM EDTSpecial Weather StatementGRRIngham66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.